Alert archive / Louisiana / Special Weather Statements in 2019

Special Weather Statement, NWS Jackson, MS

August 18, 2019Franklin Parish, Louisiana

NWS Jackson, MS issued this special weather statement at Aug 18, 2019, 5:21 PM CDT for Franklin Parish, Louisiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 5:21 PM CDT (22:21 UTC)
Expired
Aug 18, 2019, 6:00 PM CDT
In force
39 min
Issued by
NWS Jackson, MS

County Franklin Parish, LA

The radar

The Ft Polk radar (KPOE), 163 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS84 KJAN 182221
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
521 PM CDT Sun Aug 18 2019
 
LAZ023-182300-
Franklin LA-
521 PM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT WINNSBORO THROUGH 600 PM CDT...

At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
over Winnsboro. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winnsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3210 9176 3220 9176 3221 9163 3210 9163
TIME...MOT...LOC 2221Z 264DEG 3KT 3215 9170 

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:16 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 3:16 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
316 PM CDT Sun Aug 18 2019

.DISCUSSION...
Tonight and tomorrow...

Showers and storms are moving east across the region this afternoon.
These are providing some brief relief from the heat, though once
they pass and the sun returns, heat indices are returning to around
95-100 degrees. This activity will continue to push east through the
afternoon and all activity should diminish this evening. With
moisture back in full force across the region, overnight lows will
be on the muggier side with readings in the lower to mid 70s.

A little bit of a weakness on the eastern part of the subtropical
ridge(which is centered across Texas) will combine with the return
of 70s dewpoints to bring a better chance for convection Monday.
This will also make outlooking any heat stress issues tricky. The
best potential for this looks to be in the west/north and will
continue to mention heat indices near 105 in these locations in a
limited risk. Further south, coverage of storms will be greater.
There is potential to see a little better microburst risk tomorrow
as lapse rates should be better than today. Will hold off on any
outlook for this at this time. /28/

Tuesday through next weekend (Saturday):

Deep subtropical ridge will situate over the over the Desert
Southwest, central Plains & the eastern periphery will build into
the ArkLaTex & our region. This perturbed & persistent moisture feed
of nearly 2 inch PWs & isentropic ascent will remain as a shortwave
trough & potentially closed upper low will sit just to our east.
This will combine with north-northeasterly flow aloft to keep high
moisture & rain & storm chances around the region through the long
term period. This period of higher chances of storms from lingering
shortwave trough axis just to the east-southeast over the northern
Gulf & Florida Panhandle. Due to continued isentropic ascent &
moisture transport, we should be able to maintain some scattered to
even higher storm rain chances southeast of the Natchez Trace
corridor. Due to this, expect temperatures to be held down but still
near normals. Further to the northwest, global consensus has 595DM
mid-level ridge & thermal warmth building a little stronger into the
northwest Delta & northern portions of the region. This increasing
subsidence could dry us out aloft slightly & bring a little less
coverage of storms. A longwave trough will swing through the Great
Lakes & Canada, bringing another front & low-level convergence &
higher coverage of storms down into the Mid-South & Mid-Mississippi
Valley around Thursday into the weekend. Global models, including
the Euro, continue to depict a weak tropical wave & surface
trough/reflection over the northwest Gulf of Mexico by the end of
the week. Even though the guidance is not really bullish with it,
this could be something to watch, especially with higher plume of
tropical moisture & heavy rainfall potential into next weekend.

Rain & storms chances have trended upward from the past few days, so
this could limit overall heat & higher humidity across the region.
Regardless, with highs near or slightly above normal in the low to
mid 90s & dewpoints in the mid 70s, we should be able to maintain
heat stress potential. Higher rain chances Tuesday & Wednesday,
mainly along & southeast of the Natchez Trace corridor, should limit
heat stress, while areas to the north should be able to reach near
or slightly above 105 degrees. Due to the trend upward in rain
chances, decided to only continue a "Limited" area for heat in the
HWO/graphics but to adjust the wording. At the current rate, an
"Elevated" & heat advisory area & an increase in area for the
"Limited" would be possible, if coverage was lighter. If we do reach
these values near or above 105 degrees, it'll likely be prior,
possibly mid-morning to just afternoon, to the convection, which
could start a little early with the higher moisture. Lastly, there
remains favorable juxtaposition of perturbed flow, lapse
rates/vertical totals & microburst composite parameters for some
organized wet microburst potential & gusty winds. There might be
some organized convective potential on Wednesday from any complex
off in the Ozarks. The newer NAM & somewhat the GFS depict this
scenario off to the north-northeast by Wednesday evening, so
something to keep an eye on. This potential will likely have to be
assessed daily. /DC/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions are expected to prevail at all TAF sites through
the period. Isolated to scattered SHRA and TSRA around the region
has begun and will continue through the afternoon. Brief
reductions in visibility could accompany any heavier showers or
storms before dissipating this evening. Potential for brief MVFR
restrictions prior to daybreak could occur, especially where rain
falls today. Any restrictions will improve after daybreak and VFR
conditions should return. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  93  74  94 /  15  46   8  43
Meridian      73  94  73  95 /  10  36  14  55
Vicksburg     75  94  75  95 /  17  40  10  36
Hattiesburg   73  92  73  93 /  26  69  17  70
Natchez       75  92  74  92 /  22  66  13  49
Greenville    75  94  75  95 /   9  31   5  21
Greenwood     75  93  75  95 /   8  32  11  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DC/28
Hazardous weather outlook, Aug 18, 2:58 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
258 PM CDT Sun Aug 18 2019

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>041-192000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-
258 PM CDT Sun Aug 18 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Monday

DANGEROUS HEAT
THREAT...Limited
TIMING...Monday

Monday, caution is advised for possible dangerous heat as heat
index values peak near or just above 105 degrees. Heat exhaustion
will be possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Dangerous heat near or above 105 degrees is possible for extreme
southeast Arkansas, portions of northeast Louisiana, portions of
west central Mississippi, and all of north central Mississippi on
Tuesday. Heat exhaustion will be possible with strenuous outdoor
activities.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ024>026-MSZ042>066-072>074-192000-
Catahoula-Tensas-Concordia-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
258 PM CDT Sun Aug 18 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

23

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 18, 1:25 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
125 PM CDT Sun Aug 18 2019

MSZ055-063-064-181900-
Lawrence MS-Jefferson Davis MS-Simpson MS-
125 PM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON...
NORTHEASTERN LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL
200 PM CDT...

At 125 PM CDT, Meteorologists were tracking a strong thunderstorm
over Hebron, or 10 miles south of Pinola, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Clem around 145 PM CDT.

Other locations impacted by this storm include New Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 9008 3184 9003 3185 8976 3177 8975
      3177 8976 3167 8976 3163 9002
TIME...MOT...LOC 1825Z 258DEG 17KT 3173 8991

DC
Special weather statement, Aug 18, 1:50 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
150 PM CDT Sun Aug 18 2019

MSZ049-181915-
Rankin MS-
150 PM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN COUNTY UNTIL
215 PM CDT...

At 149 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pelahatchie, or 9 miles east of Brandon, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Pelahatchie around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3213 8998 3232 8996 3241 8974 3236 8973
      3216 8973 3213 8982
TIME...MOT...LOC 1849Z 265DEG 12KT 3227 8984

DC
Special weather statement, Aug 18, 2:56 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
256 PM CDT Sun Aug 18 2019

MSZ026-182045-
Grenada MS-
256 PM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT THE GRENADA AREA THROUGH 345 PM
CDT...

At 256 PM CDT, Meteorologists were tracking a strong thunderstorm
over Grenada, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Grenada and Bew Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3386 8968 3369 8969 3371 8992 3387 8989
TIME...MOT...LOC 1956Z 275DEG 5KT 3378 8982

DL
Special weather statement, Aug 18, 3:08 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
308 PM CDT Sun Aug 18 2019

MSZ048-182100-
Hinds MS-
308 PM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT THE CLINTON AND JACKSON AREAS
THROUGH 400 PM CDT...

At 308 PM CDT, Meteorologists were tracking a strong thunderstorm
over Clinton, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jackson and Clinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3219 9022 3230 9047 3245 9040 3242 9024
      3240 9024 3240 9016 3239 9011 3231 9016
      3228 9017 3229 9017 3227 9019 3226 9018
      3225 9021 3223 9020
TIME...MOT...LOC 2008Z 286DEG 13KT 3235 9034

DL
Special weather statement, Aug 18, 5:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
512 PM CDT Sun Aug 18 2019

MSZ018-019-034-182300-
Washington MS-Sunflower MS-Bolivar MS-
512 PM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUNFLOWER...
NORTHEASTERN WASHINGTON AND SOUTH CENTRAL BOLIVAR COUNTIES THROUGH
600 PM CDT...

At 512 PM CDT, Meteorologists were tracking a strong thunderstorm
near Holly Ridge, or 7 miles south of Shaw, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Indianola, Leland and Holly Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3343 9092 3359 9091 3360 9060 3339 9063
TIME...MOT...LOC 2212Z 267DEG 13KT 3349 9080

DL
Special weather statement, Aug 18, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT Sun Aug 18 2019

LAZ023-182300-
Franklin LA-
521 PM CDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT WINNSBORO THROUGH 600 PM CDT...

At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
over Winnsboro. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winnsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3210 9176 3220 9176 3221 9163 3210 9163
TIME...MOT...LOC 2221Z 264DEG 3KT 3215 9170

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:25 PM CDTSpecial Weather StatementJANSimpson35 min
Aug 18, 1:50 PM CDTSpecial Weather StatementJANRankin25 min
Aug 18, 2:56 PM CDTSpecial Weather StatementJANGrenada49 min
Aug 18, 3:08 PM CDTSpecial Weather StatementJANHinds52 min
Aug 18, 5:12 PM CDTSpecial Weather StatementJANSunflower48 min
Aug 18, 5:29 PM CDTSevere Thunderstorm WarningJANSunflower, Washington46 min

Nearby

Special Weather Statements in Louisiana, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.